medications & Cholesterol

Discussion in 'General Parenting' started by jennd23, Sep 6, 2011.

  1. jennd23

    jennd23 New Member

    Ok, I'm a little annoyed with the psychiatric office (even though I love this guy) for not calling me sooner with these results. He told me when they got the blood work he'd call if he had concerns, otherwise we'd talk at our next appointment (which was today).

    So, today he hands me the paper and says to call S's pedi. I'm thinking these are likely related to some of his medications, I'm mainly thinking the abilify. I've already left a message at the pedi but in the mean time, have any of you seen results like these with-abilify?

    Total Cholesterol: 117 (normal 125 - 170)
    HDL Cholesterol: 36 (normal 38 - 76)
    Triglycerides: 316 (normal 30 - 104)
    LDL: 18 (normal <110)


    His Globulin level is also a little low. Normal is 2.1, his is 1.9, and his Albumin/globulin ratio is high, 1.0 - 2.1 is normal, his is 2.5.

    Again, I know none of you are doctors and can't diagnose, etc etc, but has anyone seen these kind of results on abilify? (or vyvanse, his prozac was added after these tests)
     
  2. keista

    keista New Member

    Now I wish DD1 had a blood draw.

    Don't know any specifics, but increase in lipids is listed as a side effect of Abilify. Has he gained weight as well? DD1 Gained A LOT!
     
  3. confuzzled

    confuzzled Member

    funny you posted this TODAY...i just got a call from psychiatrist too saying cholesteral was slightly elevated (i didnt ask specifics, i order my own lab results so when i get them i'll see what it means). the nurse said "oh, its probably related to diet"....to which i said,

    NO, its related to abilify :)

    and she laughed and agreed.

    i know its antedotal, and i'm missing a TON of info to make an educated decision, so it doesnt count for squat other than intuition, but umm....

    its abilify.

    :)

    mine also has b-12 levels in the toilet...just waiting on vitD to round out the fun.
     
  4. seriously

    seriously New Member

    No it's not anectodal but well documented in the research literature that the atypical anti-psychotics are associated with significant metabolic changes including diabetes and significant changes in lipids.

    Here's a pub medication citation from 2005 - metabolic changes were a substantiated risk in patients using atypical anti-psychotics already in 2005.

    http://www.ncbi.nlm.nih.gov/pubmed/15998156

    And here's a document from Massachusetts General Hospital on Screening for metabolic effects

    http://www.womensmentalhealth.org/p...olic-side-effects-of-atypical-antipsychotics/

    And finally, here's a Power Point presentation Medical Management of Patients on Atypical Antipsychotics

    by Paul Donaher, MD for the Maryland Academy of Family Physicians that reviews a number of atypicals and the medical implications of the use of these drugs along with recommendations for management of these patients.
     
  5. Steely

    Steely Active Member

    Yep, as seriously said, it is well documented yet the docs play as if they dont have a clue. Matts cholesterol was up to 600 and everyone played it off as if it was a genetic thing. That was BEFORE all this new data came out. I was a mess with not knowing what to do. The minute he went off seroquel everything went back to normal. That's when I figured it out.
     
  6. seriously

    seriously New Member

    My son had a whole bunch of different red blood cell abnormalities while he was on Abilify. At the time his docs attributed it to the methotrexate he takes for another condition. But as soon as he went off Abilify his liver enzymes dropped back into the normal range and the RBC abnormalities just stopped.
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Seroquel did me in on the cholesterol. However, your cholesterol looks good while the triglycerides are on the high side. I have decided I will refuse APs. My cholesterol was up to 400 and I had to go on Lipitor but it is now back down to around 200. I am staying on the lipitor though.
     
Loading...